Discrete & Computational Geometry

, Volume 44, Issue 4, pp 812–837 | Cite as

Slider-Pinning Rigidity: a Maxwell–Laman-Type Theorem

  • Ileana StreinuEmail author
  • Louis Theran


We define and study slider-pinning rigidity, giving a complete combinatorial characterization. This is done via direction-slider networks, which are a generalization of Whiteley’s direction networks.


Rigidity theory Matroids Sparse graphs 


  1. 1.
    Brylawski, T.: Constructions. In: White, N. (ed.) Theory of Matroids, Encyclopedia of Mathematics and Its Applications, pp. 127–223. Cambridge University Press, Cambridge (1986) Google Scholar
  2. 2.
    Cox, D.A., Little, J., O’Shea, D.: Ideals, Varieties and Algorithms. Undergraduate Texts in Mathematics, 2nd edn. Springer, New York (1997) Google Scholar
  3. 3.
    Fekete, Z.: Source location with rigidity and tree packing requirements. Oper. Res. Lett. 34(6), 607–612 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Gluck, H.: Almost all simply connected closed surfaces are rigid. Lect. Notes Math. 438, 225–239 (1975) CrossRefMathSciNetGoogle Scholar
  5. 5.
    Haas, R., Lee, A., Streinu, I., Theran, L.: Characterizing sparse graphs by map decompositions. J. Comb. Math. Comb. Comput. 62, 3–11 (2007) zbMATHMathSciNetGoogle Scholar
  6. 6.
    Laman, G.: On graphs and rigidity of plane skeletal structures. J. Eng. Math. 4, 331–340 (1970) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Lee, A., Streinu, I.: Pebble game algorithms and sparse graphs. Discrete Math. 308(8), 1425–1437 (2008). doi: 10.1016/j.disc.2007.07.104 zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Lee, A., Streinu, I., Theran, L.: Graded sparse graphs and matroids. Journal of Universal Computer Science 13(10) (2007) Google Scholar
  9. 9.
    Lee, A., Streinu, I., Theran, L.: The slider-pinning problem. In: Proceedings of the 19th Canadian Conference on Computational Geometry (CCCG’07) (2007) Google Scholar
  10. 10.
    Lovász, L.: Combinatorial Problems and Exercises, 2nd edn. AMS Chelsea, Providence (2007) zbMATHGoogle Scholar
  11. 11.
    Lovász, L., Yemini, Y.: On generic rigidity in the plane. SIAM J. Algebr. Discrete Methods 3(1), 91–98 (1982) zbMATHCrossRefGoogle Scholar
  12. 12.
    Lovász, L.: Matroid matching and some applications. J. Comb. Theory, Ser. B 28, 208–236 (1980) zbMATHCrossRefGoogle Scholar
  13. 13.
    Maxwell, J.C.: On the calculation of the equilibrium and stiffness of frames. Philos. Mag. 27, 294 (1864) Google Scholar
  14. 14.
    Oxley, J.G.: Matroid Theory. Clarendon/Oxford University Press, New York (1992) zbMATHGoogle Scholar
  15. 15.
    Recski, A.: Matroid Theory and Its Applications in Electric Network Theory and in Statics. Springer, Berlin (1989) Google Scholar
  16. 16.
    Saxe, J.B.: Embeddability of weighted graphs in k-space is strongly np-hard. In: Proc. of 17th Allerton Conference in Communications, Control, and Computing, Monticello, IL, pp. 480–489 (1979) Google Scholar
  17. 17.
    Streinu, I., Theran, L.: Sparsity-certifying graph decompositions. Graphs Comb. 25(2), 219–238 (2009). doi: 10.1007/s00373-008-0834-4 zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Tay, T.S.: A new proof of Laman’s theorem. Graphs Comb. 9, 365–370 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Whiteley, W.: The union of matroids and the rigidity of frameworks. SIAM J. Discrete Math. 1(2), 237–255 (1988) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Whiteley, W.: A matroid on hypergraphs, with applications in scene analysis and geometry. Discrete Comput. Geom. 4, 75–95 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Whiteley, W.: Some matroids from discrete applied geometry. In: Bonin, J., Oxley, J.G., Servatius, B. (eds.) Matroid Theory. Contemporary Mathematics, vol. 197, pp. 171–311. American Mathematical Society, Providence (1996) Google Scholar
  22. 22.
    Whiteley, W.: Rigidity and scene analysis. In: Goodman, J.E., O’Rourke, J. (eds.) Handbook of Discrete and Computational Geometry, pp. 1327–1354. CRC Press, Boca Raton (2004) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Computer Science DepartmentSmith CollegeNorthamptonUSA
  2. 2.Mathematics DepartmentTemple UniversityPhiladelphiaUSA

Personalised recommendations